Intractable Diffuse Alopecia Caused by Multifactorial Side-Effects in Treatment of Acute Lymphocytic Leukemia: Connection to Iatrogenic Failure of Estrogen Secretion

Authors


Address correspondence to Tomoko Nomiyama, M.D., Department of Dermatology, Kyoto Prefectural University of Medicine, Kawaramachi Hirokouji, Kamigyo-ku, Kyoto 602-8566 Japan, or e-mail tomoko-k@koto.kpu-m.ac.jp.

Abstract

Abstract:  Treatment of infantile acute lymphocytic leukemia (ALL) may cause failure to thrive and hypogonadism due to hypopituitarism induced by chemotherapy and whole-brain radiotherapy. We report the case of a 22-year-old girl with a genetic predisposition to pattern hair loss who developed inveterate diffuse alopecia. The patient had onset of ALL at 8 years old and underwent bone marrow transplantation (BMT). Diffuse alopecia gradually advanced over her whole body. Her vellus scalp hair gradually came out, and hair loss progressed again at 8 years, after BMT. She later developed iatrogenic failure of secretion of estrogen and was treated with estrogen substitution therapy for 14 months from the age of 20. There was a small increase in the volume of hair during therapy, but alopecia returned to the former level after the therapy was suspended. Histopathologic examinations of the scalp performed during estrogen substitution therapy and 2 years after suspension of the therapy showed a 60% decrease in the number of hair follicles and prominent development of vellus hair. We conclude that estrogen influenced hair growth in the context of a genetic predisposition for pattern hair loss in this case.

Ancillary